Format

Send to

Choose Destination
Acta Otolaryngol Suppl. 1991;485:120-2.

Delayed onset of ototoxic effects of gentamicin in patients with Meniére's disease.

Author information

1
Department of Oto-Rhino-Laryngology, University Hospital, Lund, Sweden.

Abstract

In treatment of Meniére's disease, installations of gentamicin are continued until there are signs of disturbance of vestibular or cochlear function. However, since it has been demonstrated that gentamicin is eliminated slowly from the inner ear, a continuing ototoxic effect may be suspected. The present study aimed to investigate the delay of onset of symptoms of ototoxic effects. Five patients with Meniére's disease and disabling vertigo were treated with intratympanic installation of gentamicin. The patients received two installations at two consecutive days, after which the treatment was abated, although no patient showed any symptoms of affection of the vestibular or cochlear end organs. All patients, however, developed vertigo and nystagmus beating toward the not treated ear within 3 to 5 days after the last installation. At 3 months and 1 year later, the treated ear showed no reaction on bithermal caloric stimulation and all patients had a complete relief of attacks of vertigo but hearing levels were about the same compared to before treatment. The present findings demonstrate a delayed onset of ototoxic effects and it is suggested that gentamicin treatment should not be carried on until symptoms develop. Furthermore, extremely low dose treatment may produce loss of vestibular function with the desired relief of vertigo and with less hazards of affecting the hearing level.

PMID:
1843163
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center